After seven years with my last doctor, her retirement forced me into a much-needed change.
Besides the appointment being two hours behind schedule, during my work day, the visit was productive and encouraging.
After the visit, in the spirit of my discussions about a quality psychiatric doctor, I came up with four criteria that I will now use in deciding if a doctor is right for me…
Even the slightest change in our health-related habits can cause mood symptoms.
Here are four health components you may want to consider in minding your bipolar:
As a part of Mental Health Month’s “Mind Your Health” theme for 2014, today, we will discuss stress, the body, and mental health.
I am a high-stress individual. If my day, and the people around me, are calm, cool, and collected, I am okay too.
However, if my day is packed, I’m feeling pressure, or there is a big event going on, I am likely to feel irritable, anxious, or depressed.
Coping with stress is one of the biggest challenges I deal with.
I’ve internalized my stress, and over time, it’s had an impact on mind and body.
This year’s theme is “Mind Your Health”. We all know how interconnected mind and body are.
As a society, we are increasingly pressured, stressed, and tied to technology. Many of us are also spending more time in drive thru lanes and less time engaging in relaxation and hobbies. We spend less time exercising and minding our everyday health just to keep up with the grind.
It would serve many of us well to examine our current health and how we can make positive changes in order to keep us in top shape.
If our body is healthy, our mind will be healthier as well.
First off, I would like to say thank you to all of you who had such kind words to say about my last post. I appreciate all of you. -Kat
I’ve been sick for five days.
What first seemed like allergies turned into the common cold.
I don’t get sick very often. I forgot how defeating something like a cold can be.
I was nearly useless at work on Friday. All weekend, I’ve either been in bed or half-asleep, wanting to get back into bed.
Besides the physical symptoms, my depression and irritability kicks up a notch during a bout with a cold or flu.
My bipolar is amplified.
Here in Florida, the weather is nearly perfect. The flowers, insects, and snakes (!) have already sprung.
Others are not so lucky. This week, my family members in western New York had a severe snow storm, and more snow is expected throughout the United States.
Although we didn’t feel it as much here, Winter 2013-2014 was bitter for most.
We were the only state in the lower 48 that didn’t get snow this year. However, we still noticed the colder temperatures and the inclement weather that created cloudy skies for days.
In Florida, we definitely notice when it is dark for more than 24 hours.
As I mentioned in a recent post, I just got health insurance.
I’ve managed my medication with the same Nurse Practitioner (ARNP) for years.
Lately I’ve become discouraged with her fast-paced office and unwillingness to budge on my disagreements with treatment.
“the greatest Americans
have not been born yet
they are waiting patiently
for the past to die”
It’s fairly official…
Thanks to the Affordable Care Act, I too have health insurance.
The first premium is withdrawn from my bank account, and I am enrolled. I am waiting for the cards, and I can start using benefits on March 1st, 2014.
I won’t accept it as completely official until I leave a doctor’s office with that insurance card.
Over time, the doses have increased, and the medication combination, or “cocktail”, has diversified.
With the increase in medication comes the inevitable increase in unpleasant side effects.
The following are my top five worst side effects from medications psychotropic medications, the type of medications I must take for the rest of my life to stay well:
I’m pretty sure lithium is the main culprit–I noticed symptoms of extreme thirst and pesky dry mouth shortly after being prescribed this “gold standard” for bipolar disorder.
Dry mouth is a side effect of many psychotropic medications.
Some of the suggestions I’ve received from clinicians include mouthwash for dry mouth and drinking an adequate amount of water.
The degree of thirst subsides a bit after the first few months, but what doesn’t subside is the milder but constant symptoms and the inability to handle too much summer heat or exercise in humid weather.
The higher the psychotropic dose, the more sensitive my stomach becomes.
After years of multiple medications, I have developed an irritable gastrointestinal tract and an increase in stomach aches.
I attribute some of my stomach issues to anxiety, but my symptoms also became worse as I climbed the ladder of more potent drugs and higher doses.
I’ve been told to eat a healthy diet, incorporate more fiber, drink a lot of water, exercise, and avoid problem foods.
I cannot take my medication “cocktail” without eating something. If I don’t eat enough, I get a terrible, burning stomach ache that I never experienced before I took psychotropic meds.
It’s side effects like this that make medication compliance difficult.
Everyone says your energy level decreases the older you get–but I am way too tired for 25.
I can’t keep up with my friends, and I need a considerable amount of sleep to function.
I can hardly stay awake past 12 hours of daily activity.
Since I decreased my medication a bit, I have noticed a spike in energy, and I think some improvement in diet and an increase in exercise would …
The type of trigger is variable, depending on the person.
In having bipolar disorder, being aware of one’s triggers can help prevent mood swings and even hospital stays.
My top five personal triggers are listed below. I have to pay attention to each of these factors in order to stay well.